Utah, 2015Winter Storm in Utah, December 21 to 23, 2015
December 21 to 23, 2015 · NWS SLC · 7 events in 7 counties and zones
A strong winter storm brought heavy snow to primarily northern Utah starting December 21, with the heaviest snowfall in the Wasatch Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought heavy snow to primarily northern Utah starting December 21, with the heaviest snowfall in the Wasatch Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 21, 10:02 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 21, 10:02 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MST MON DEC 21 2015
.SYNOPSIS...A VERY STRONG AND MOIST PACIFIC JET WILL PUNCH INTO
THE REGION FOR THE FIRST HALF OF THE WEEK RESULTING IN UNSETTLED
CONDITIONS AREAWIDE. HIGH PRESSURE WILL BRIEFLY RETURN MIDWEEK
BEFORE ANOTHER SYSTEM MOVES INTO THE REGION FOR THE LATTER PORTION
OF THE WEEK.
&&
.DISCUSSION...MORNING WATER VAPOR AND H5 ANALYSIS DEPICT A VERY
PROGRESSIVE NW-SE ORIENTED FLOW...WITH A SHARPENING SHORT WAVE
MAKING LANDFALL IN OREGON. UPPER AIR ANALYSIS DEPICTS A 130-140KT
UPPER JET IMPINGING ON NORCAL AT THIS TIME. STRONG WARM ADVECTION
IN ADVANCE OF THIS CONTINUES TO SPREAD WEST ACROSS NEVADA/NORTHERN
UTAH WITHIN BACKING FLOW AHEAD OF THIS APPROACHING WAVE...WITH A
SUBSTANTIAL CLOUD SHIELD REACHING AS FAR EAST AS CENTRAL UT PER
IR IMAGERY.
HAVE NOTED INCREASED RETURNS ON KMTX ACROSS FAR NORTHERN/WESTERN
UTAH AS THE AFOREMENTIONED WAA AND ASSOCIATED LIFT SPREAD IN FROM
THE WEST. UPDATED POPS NAMELY ALONG THE UT/ID BORDER REGION WHERE
LOW LEVEL FLOW COMBINED WITH INCREASED MID LEVEL LIFT AND TERRAIN
ORIENTATION FAVOR PRECIP DEVELOPMENT BY NOON. OTHERWISE MADE
MINIMAL CHANGES TO GRIDS IN THE NEAR TERM.
TIME HEIGHT SECTIONS CONTINUE TO SHOW SUBSTANTIAL DEEP LAYER LIFT
COUPLED WITH A NET INCREASE OF DEEP LAYER MOISTURE BEGINNING THIS
AFTERNOON AND CONTINUING THROUGH TOMORROW MORNING...THIS
ASSOCIATED WITH FURTHER SE IMPINGEMENT OF THE UPPER JET AND
APPROACH OF THE PROGRESSIVE SHORT WAVE. EXPECTING A RAPID INCREASE
OF PRECIP ACROSS THE NORTH AS SUCH...BOTH IN AREAL COVERAGE AND
RATES. WITHIN THE WAA ADVECTION SECTOR H7 TEMPS WILL CONTINUE TO
RISE /FROM -10C THIS MORNING TO -5C BY 00Z/ ALLOWING SNOW LEVELS
TO LARGELY CLIMB ABOVE VALLEY FLOORS BY THIS EVENING. THIS
SAID...WILL LIKELY SEE A PERIOD OF LIGHT SNOW DEVELOPING ALONG THE
NORTHERN WASATCH FRONT/CACHE THIS AFTERNOON BEFORE THIS CHANGE
OVER OCCURS. SHORT WAVE PASSAGE TO THE NORTH WILL LIKELY ALLOW A
PEAK IN PRECIP INTENSITY THIS EVENING THROUGH THE OVERNIGHT HOURS
BRINGING SUBSTANTIAL VALLEY RAIN BELOW 55/6000FT AND HEAVY SNOW TO
THE NORTHERN/CENTRAL MOUNTAINS...MOUNTAIN VALLEYS AND PORTIONS OF
SW WYOMING BY DAWN TOMORROW. GOING WINTER STORM WARNINGS AND
ADVISORIES REMAIN ON TRACK.
FORECAST PROBLEM THIS SHIFT KEYS IN ON THE TIMING OF A COLD FRONT
ON TUESDAY IN WAKE OF THE SHORT WAVE PASSAGE...WITH PRIMARY
IMPACTS RELEGATED TO THE POTENTIAL OF CHANGING RAIN BACK TO SNOW
IN THE VALLEYS FOR A PERIOD EITHER TOMORROW MORNING OR AFTERNOON.
GFS CONTINUES TO SHOW THIS FRONT SNEAK INTO THE SLC METRO AREA BY
12Z...WHEREAS NAM/ECMWF REMAIN ABOUT 6 HOURS SLOWER. THIS TIMING
IS SIGNIFICANT REGARDING POTENTIAL TRAVEL RELATED IMPACTS AND
ACCUMULATION POTENTIAL. MAY HAVE TO CONSIDER VALLEY HIGHLIGHTS IN
THE NORTH FOR THE AFTERNOON PACKAGE...THOUGH IT IS IMPORTANT TO
NOTE THAT THE DEEPEST MOISTURE REMAINS ORIENTED ALONG AND SOUTH OF
THIS MID LEVEL BAROCLINICITY. IT REMAINS A TOUGH CALL RIGHT NOW.
WITH A GRADUAL SOUTHERLY SHIFT OF W-E ORIENTED MID LEVEL
BAROCLINICITY AND DEEP LAYER MOISTURE LATE
TONIGHT/TOMORROW...WILL ALSO NEED TO ADDRESS POTENTIAL HIGHLIGHT
NEEDS ACROSS THE SOUTH. ESPECIALLY THE SOUTHERN MOUNTAINS FOR
TUESDAY.
ANOTHER ISSUE TO FOCUS IN ON THIS SHIFT IS THE HEIGHTENED
POTENTIAL OF A STRONG COLD FRONT MOVING THROUGH NORTHERN/CENTRAL
PORTIONS LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING THAT WILL
LIKELY BRING ACCUMULATING SNOW TO THE WASATCH FRONT AND
SURROUNDING AREAS. CURRENTLY THIS FRONT DOES LOOK TO HAVE A HIGH
POTENTIAL OF WIDESPREAD TRAVEL IMPACTS ACROSS THE NORTH.
ANOTHER TROUGH REMAINS ON TAP FOR THE HOLIDAY...AND WILL BE
ADDRESSED IN THE LONG TERM PORTION OF THIS AFTERNOONS PACKAGE
AFTER THE FULL SUITE OF 12Z GUIDANCE IS ABSORBED. NEEDLESS TO
SAY...AND ACTIVE PERIOD WILL CONTINUE THROUGH THE END OF THE WEEK.
&&
.AVIATION...OPERATIONAL CONCERNS FOR SLC TERMINAL TODAY WILL BE
GUSTY SOUTH WINDS DEVELOPING BETWEEN 16Z AND 18Z WITH GUSTS ABOVE 30
MPH. CEILINGS EXPECTED TO FALL BELOW 7K FT AFTER 20Z WHEN PRECIP IS
EXPECTED TO DEVELOP...HOWEVER A 30 PERCENT CHANCE CIGS WILL REMAIN
AROUND 7-8K FT UNTIL 20Z. WARM ADVECTION EXPECTED THROUGH ABOUT 12Z
TUESDAY WILL LIMIT SNOW EXPECTED UNTIL THAT TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 PM MST WEDNESDAY FOR UTZ006>010-517.
WY...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 4 PM MST
TUESDAY FOR WYZ021.
&&
MERRILL/DEWEY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 21, 6:40 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MST MON DEC 21 2015
UTZ001>016-019>021-517-518-WYZ021-221300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MST MON DEC 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM SYSTEM WILL BRING HEAVY SNOW AND STRONG WINDS TO
THE MOUNTAINS OF NORTHERN AND CENTRAL UTAH THIS AFTERNOON THROUGH
TONIGHT. SEE THE LATEST WINTER STORM STATEMENT FOR ADDITIONAL
DETAILS. PRECIPITATION ACROSS THE VALLEYS OF NORTHERN UTAH IS
EXPECTED TO FALL AS RAIN MUCH OF THIS AFTERNOON AND
TONIGHT BELOW 5500 FEET...ALTHOUGH SNOW MAY MIX IN AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT EARLY TUESDAY IS EXPECTED TO LOWER SNOW LEVELS TO
THE VALLEY FLOORS ACROSS WESTERN UTAH...WHERE ACCUMULATING
SNOWFALL IS POSSIBLE AS EARLY AS TUESDAY MORNING...WITH PERIODS OF
SNOW EXPECTED TO CONTINUE TUESDAY NIGHT INTO WEDNESDAY. HEAVY
SNOW IS EXPECTED TO CONTINUE ACROSS THE HIGHER TERRAIN OF NORTHERN
AND CENTRAL UTAH THROUGH WEDNESDAY.
ANOTHER STORM SYSTEM IS EXPECTED TO BRING SNOW TO PORTIONS OF THE
OUTLOOK AREA CHRISTMAS EVE INTO CHRISTMAS DAY...ALTHOUGH THE
EXACT TRACK AND SNOW AMOUNTS REMAIN UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- December 21, 12:00 PM MST to December 23, 11:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Over 3 feet of snow fell across much of the northern Wasatch Mountains, including storm totals of 43 inches at Snowbasin Resort and 37 inches at Powder Mountain. Travel was treacherous through the mountains routes and canyons, with snow-packed roads common across the area.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 21, 12:00 PM MST to December 23, 11:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Snowfall totals in the Wasatch Mountains were impressive, with many locations reporting 3-4 feet of new snow. The highest total was at Brighton Resort, which received 76 inches of snow at its 9500 foot crest. Other large totals included 48 inches at Solitude Mountain Resort, 42 inches at Alta Ski Lifts, 41 inches at Park City Mountain Resort, and 38 inches at Snowbird Ski and Summer Resort. Travel was treacherous through the mountains routes and canyons, especially in Parleys Canyon and the Cottonwood Canyons, and snow-packed roads were common across the area.
Winter Storm, Wasatch Mountain Valleys
- When
- December 21, 1:00 PM MST to December 23, 10:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Many locations in the Wasatch Mountain Valleys received a foot or more of snow from this storm, with reports of 18 inches of snow in Liberty, 15 inches in Eden, 14 inches in Heber City, 13 inches in Park City, and 12 inches at both Wanship Dam and Morgan.
Winter Storm, Western Uinta Mountains
- When
- December 21, 1:00 PM MST to December 23, 11:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 2.90 inches of liquid water equivalent, or approximately 36 inches of new snow.
Winter Storm, Northern Wasatch Front
- When
- December 21, 2:00 PM MST to December 23, 9:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the northern Wasatch Front included 14 inches at both the Bountiful Bench and South Ogden, 13 inches at the Northeast Ogden Bench, and 12 inches in Bountiful and Centerville. Snow on transformers and power lines led to power outages for approximately 1,200 Rocky Mountain Power customers in Ogden and Riverdale on the 22nd.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 21, 2:00 PM MST to December 23, 10:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Mammoth-Cottonwood SNOTEL received 3.50 inches of liquid equivalent precipitation, or approximately 35 inches of new snow.
Winter Storm, Central Mountains
- When
- December 21, 3:00 PM MST to December 23, 12:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Buck Flat SNOTEL received 3.70 inches of liquid equivalent precipitation, or approximately 40 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 21, 20152 injured · $1.5 million · 62 kt wind · 13 events
- High Wind in Washington, December 21, 2015$1.1 million · 82 kt wind · 8 events
- Tornadoes in Louisiana, December 21, 20151 injured · $20,000 · EF1 · 2 events
- Hail and Damaging Winds in Missouri, December 21 to 23, 2015$30,000 · 52 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, December 21 to 23, 201515 events
- Heavy Snow in Washington, December 21 to 22, 201514 events
- Heavy Snow in Idaho, December 21 to 22, 201511 events
- Flash Flood and Winter Storm in California, December 21 to 22, 201511 events
- Winter Storm and High Wind in Wyoming, December 21 to 22, 201564 kt wind · 7 events
- Heavy Snow in Nevada, December 21 to 24, 20157 events
- Winter Storm in Wyoming, December 21 to 23, 20156 events
- High Wind in Oregon, December 21, 201562 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612531, 612532, 612529, 612535, 612528, 612537, 612539.